Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 267, NWS Mobile, AL

August 4, 2009Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 4, 2009, 7:03 PM CDT for Mobile County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2009, 7:03 PM CDT (00:03 UTC)
Expired
Aug 4, 2009, 7:30 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 42 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 050003
SVRMOB
ALC097-050030-
/O.NEW.KMOB.SV.W.0267.090805T0003Z-090805T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
703 PM CDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 7 MILES NORTHWEST OF
  GULFCREST...OR ABOUT 15 MILES SOUTHEAST OF LEAKESVILLE...AND MOVING
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GULFCREST BY 730 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY 

LAT...LON 3104 8843 3109 8843 3110 8843 3111 8835
      3099 8821 3093 8836
TIME...MOT...LOC 0003Z 333DEG 8KT 3103 8835

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:05 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 4, 4:05 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT TUE AUG 4 2009

.SHORT TERM TONIGHT THROUGH THURSDAY NIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AGAIN THIS AFTERNOON...SHORTLY AFTER
THE CONVECTIVE TEMPERATURE WAS REACH. COVERAGE OF PRECIP OVER THE
LAST TWO DAYS HAS BEEN UNDERDONE BY THE GFS MODEL...WITH THE NAM
SEEMING TO HAVE A GOOD HANDLE ON THE SITUATION. LATEST MODEL DATA IS
SHOWING THAT THE EASTERN EXTENSION OF AN UPPER RIDGE FROM THE LARGE
HIGH BUILDING OVER THE SOUTHERN PLAINS WILL BE WEAKER THEN EXPECTED
THROUGH THE SHORT TERM. THE CONVECTION WILL STILL BE INITIATED BY
STRONG AFTERNOON SURFACE HEATING...BUT COVERAGE WILL BE HIGHER THAN
THEN THE GFS HAS BEEN ADVERTISING. THEREFORE WENT WITH 30-40 PERCENT
FOR WEDNESDAY AND THURSDAY...WITH SEVERAL STRONG TO SEVERE STORMS.
DAYTIME. HIGH TEMPERATURES WILL BE IN THE MID 90S INLAND EACH
DAY...EXCEPT LOWER 90S ALONG THE COAST. OVERNIGHT LOWS WILL BE IN
THE LOWER 70S INLAND...AND THE MID 70S ALONG THE COAST. /22

.LONG TERM THURSDAY THROUGH MONDAY...UPPER HIGH EVENTUALLY BUILD
ACROSS THE DEEP SOUTH...WITH THE SURFACE RIDGE REMAINING ACROSS THE
NORTHERN GULF OF MEXICO. THIS WILL RESULT IN LESS CONVECTIVE
COVERAGE OVER THE WEEKEND. MODELS SHOW EASTERLY WAVES MOVING AROUND
THE SOUTHERN SIDE OF THE RIDGE AS IT SHIFTS EAST OF THE CENTRAL GULF
COAST LATE THIS WEEKEND INTO EARLY NEXT. THESE WAVES COMBINED WITH
PRECIPITABLE WATER VALUES INCREASING BACK TO NEAR 2 INCHES WILL
RESULT IN INCREASING RAIN CHANCES FOR THE LAST PART OF THE PERIOD.
/22

&&

.MARINE...HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL GRADUALLY
WEAKEN THROUGH THE REMAINDER OF THE WEEK. A LIGHT WEST TO SOUTHWEST
FLOW WILL BECOME MOSTLY SOUTH LATE IN THE WEEK. SEAS WILL RANGE FROM
1 TO 2 FEET. WINDS AND SEAS WILL BE HIGHER NEAR SHOWERS AND
THUNDERSTORMS THROUGH MOST OF THE WEEK. /32

&&

.AVIATION 18Z ISSUANCE...VFR CONDITIONS MOSTLY...EXCEPT MVFR TO
IFR CONDITIONS NEAR SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY
DURING THE EVENING HOURS. WEST TO SOUTHWEST WINDS 5 TO 10 KNOTS
BECOMING VARIABLE LESS THAN 5 KNOTS LATE. /32

&&

.FIRE WEATHER...A BUILDING UPPER LEVEL RIDGE WILL MAINTAIN ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE DAY.
RELATIVE HUMIDITY LEVELS ARE EXPECTED TO REMAIN WELL ABOVE CRITICAL
LEVELS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  94  74  93 /  20  30  20  40
PENSACOLA   75  93  76  90 /  20  30  20  30
DESTIN      78  90  78  89 /  20  20  20  30
EVERGREEN   71  94  72  94 /  20  30  20  40
WAYNESBORO  72  95  72  95 /  20  30  20  30
CAMDEN      72  94  72  94 /  20  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 4, 6:00 AM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE AUG 4 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
600 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING.
FREQUENT LIGHTNING...WIND GUSTS OF 40 TO 50 MPH...AND BRIEF BUT
HEAVY RAIN WILL BE POSSIBLE.  A FEW STRONGER STORMS DEVELOPING
INITIALLY OVER THE WESTERN SECTIONS MAY PRODUCE BRIEF WIND GUST IN
EXCESS OF 50 MPH ALONG WITH SOME HAIL.  STRONGER STORMS ARE ALSO
POSSIBLE LATER THIS AFTERNOON OVER THE WEST FLORIDA PANHANDLE AND
SOUTH CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK
PERIOD...MOST LIKELY OCCURRENCE WILL BE IN THE AFTERNOONS WITH
LIGHTNING THE GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 3:52 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CDT TUE AUG 4 2009

ALZ063-042130-
LOWER MOBILE-
352 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF HOLLINGERS ISLAND...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAURENDINE...BELLEFONTAINE...SOUTH ORCHARD AND MON LOUIS THROUGH 430
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Aug 4, 5:19 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CDT TUE AUG 4 2009

FLZ001-003-042245-
INLAND ESCAMBIA-INLAND SANTA ROSA-
519 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MCDAVID...MOVING SOUTHEAST
AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MCDAVID THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 4, 5:26 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT TUE AUG 4 2009

ALZ061-042300-
UPPER MOBILE-
526 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MOUNT VERNON  THE STRONG
THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MOUNT VERNON THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Local storm report, Aug 4, 5:41 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             3 W TILLMANS CORNER     30.59N 88.22W
08/04/2009  E0.25 INCH       MOBILE             AL   AMATEUR RADIO

            NEAR THREE NOTCH AND SOLLIE ROAD.

&&

BRIAND
Special weather statement, Aug 4, 6:35 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
635 PM CDT TUE AUG 4 2009

ALZ052-061-050000-
UPPER MOBILE-WASHINGTON-
635 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE
COUNTIES...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF CITRONELLE...MOVING WEST AT 5
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EXTREME SOUTHWESTERN WASHINGTON COUNTY AND NORTHWESTERN MOBILE COUNTY
THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 4, 6:53 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
653 PM CDT TUE AUG 4 2009

MSZ076-050030-
GREENE-
653 PM CDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF PISGAH...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SOUTHEASTERN GREENE COUNTY THROUGH 730 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:34 AM CDTSpecial Marine WarningMOB56 min
Aug 5, 5:57 AM CDTSpecial Marine WarningMOB63 min
Aug 5, 8:32 AM CDTSpecial Marine WarningMOB58 min
Aug 5, 1:41 PM CDTSpecial Marine WarningMOB39 min
Aug 5, 1:49 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
Aug 5, 1:53 PM CDTSpecial Marine WarningMOB67 min
Aug 5, 2:46 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Aug 5, 3:14 PM CDTSpecial Marine WarningMOB91 min
Aug 5, 3:37 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Aug 5, 3:49 PM CDTSevere Thunderstorm WarningMOBBaldwin41 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningMOBEscambia39 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningMOBBaldwin24 min
Aug 5, 5:01 PM CDTAreal Flood AdvisoryMOBBaldwin, Mobile119 min
Aug 5, 5:10 PM CDTAreal Flood AdvisoryMOBCovington, Escambia110 min
Aug 5, 6:11 PM CDTSpecial Marine WarningMOB34 min
Aug 5, 6:17 PM CDTSpecial Marine WarningMOB43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.